Heavy Rain, Wheeler
- When
- May 5, 6:00 AM CST
- Where
- Wheeler County, 9.61 mi NW of Bartlett
- Reported by
- Mesonet
- Coordinates
- 41.980, -98.680
Elevated severe thunderstorms developed north of a stationary front across central and north central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Elevated severe thunderstorms developed north of a stationary front across central and north central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 5, 5:34 AM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 634 AM CDT SAT MAY 5 2012 .AVIATION... 12Z TAFS FOR KVTN AND KLBF...STRATUS EXPANDED RAPIDLY DURING THE LAST 2 HOURS WHICH WAS NOT INDICATED IN MODELS BUT FORECAST BASED ON PREVIOUS MORNINGS TRENDS. SINCE MODELS DO NOT HAVE LOW LEVEL CLOUD FIELDS HANDLED WELL AT THE MOMENT...FORECAST IN THE NEAR TERM REMAINS CHALLENGING. SOUTHERN END OF THE STRATUS DECK...MAINLY FROM KBBW TO KIML HAS THE LOWEST VSBY VALUES...GENERALLY IFR. HOWEVER AN AREA OF NORTH CENTRAL NEBRASKA IS CURRENTLY LIFR OR VLIFR. DO NOT BELIEVE AT THIS POINT THAT IT IS WIDESPREAD BUT WILL MONITOR FOR POSSIBLE HIGHLIGHTS. STRATUS AND LOWER VSBYS SHOULD HANG ON THE LATEST IN THE NORTH CENTRAL...SUCH AS KVTN. UPPER AIR INDICATIONS AND SHORT TERM DETERMINISTIC MODELS SUGGEST THE SOUTHERN END OF STRATUS DECK SHOULD DISSIPATE AND VSBYS IMPROVE BY MID MORNING. ATTENTION TURNS TO CONVECTION POTENTIAL THIS AFTERNOON AND TONIGHT. SIGNIFICANT DIFFERENCES IN SHORT RANGE MODELS WITH RESPECT TO TIMING OF WIND SHIFT/FRONTAL PASSAGE BY EVENING WITH NAM BEING THE FASTEST AS IT HAS BEEN FOR SEVERAL RUNS. CONVECTIVE POTENTIAL WILL BE HIGHEST ACROSS NORTH CENTRAL NEB BY LATE MORNING INTO AFTERNOON. FURTHER TO THE SOUTH...DRYLINE LOCATION WILL BE CRITICAL IN DETERMINING CONVECTIVE TRENDS...BUT WITH A POTENTIALLY VERY UNSTABLE ATMOSPHERE HAVE DECIDED TO INCLUDE A CHANCE FOR TSRA IN THE KLBF TAF AS WELL. CONVECTIVE FORECAST CONFIDENCE IS NOT HIGH DUE TO LIMITED ABILITY OF MODELS TO CORRECTLY ASSESS WHERE PREVIOUS NIGHTS CONVECTIVE BOUNDARIES EXIST. LATER...AS COLD FRONT MOVES ACROSS THE AREA TONIGHT STRATUS WILL EXPAND BEHIND IT SO IFR CONDITIONS IN ITS WAKE WILL BE EXPECTED ONCE AGAIN. && .PREV DISCUSSION... /ISSUED 359 AM CDT SAT MAY 5 2012/ SYNOPSIS... LAST NIGHT CONVECTION HAS PUSHED NEARLY STATIONARY SURFACE BOUNDARY SOUTHWARD...CLOSE TO THE NEB/KS BORDER...MEANWHILE A SURFACE LOW IS POSITIONED OVER NW KS. SECONDARY SURFACE LOW OVER N CENTRAL MT WITH A COLD FRONT STRETCH TO THE SOUTHWEST. UPPER LEVEL RIDGE OVER THE SOUTHERN PLAINS...WITH A TROUGH DIGGING OVER THE NORTHWEST. DISCUSSION... MORNING PATCHY FOG LIKELY WITH DEW POINTS IN THE 50S...ESPECIALLY IN THE RIVER VALLEY. LOCALLY COULD SEE VISBY LESS THAN 1 MILE...HOWEVER NOT EXPECTED WIDESPREAD ENOUGH FOR ANY TYPE OF HEADLINE. MORE OF A CONCERN WILL BE AFTERNOON TEMPERATURES THEN THE SEVERE WEATHER OUTBREAK. SOUTHERN BOUNDARY WILL LIFT NORTH AS A WARM FRONT TODAY WITH TEMPS RETURNING BACK INTO THE 80S SOUTH OF THE FRONT...70S TO THE NORTH. FRONTAL BOUNDARY WILL AGAIN BE PRIMED FOR A REPEAT OF SEVERE THUNDERSTORMS...WITH STEEP LAPSE RATES WITH CAPE VALUES 3000 TO 4000 J/KG OVER THE EASTERN HALF OF THE CWA. PRIMARY THREAT WILL BE VERY LARGE HAIL...HOWEVER SOME BACKED WINDS ALONG THE BOUNDARY IN CONJUNCTION WITH THE GOOD INSTABILITY COULD RESULT IN A FEW TORNADOES. AGREE WITH SPC PLACEMENT OF 10 PERCENT TOR OUTLOOK. THEN THE COLD FRONT TO CROSS THE AREA WITH ADDITIONAL LIFT. MODELS STILL STRUGGLING WITH THE TIMING OF THE FRONT...HOWEVER EXPECT PASSAGE OVERNIGHT...WHEN THE FRONT DOES NOT HAVE TO PUSH 80+ DEGREE HEAT BUBBLE. THE FRONT IS LIKELY TO PRODUCE AT LEAST A BROKEN LINE OF STORMS...BUT WILL NEED TO MONITOR OUTFLOW BOUNDARIES. NOTICEABLY COOLER AIR BEHIND THE FRONT IN PLACE FOR SUNDAY...AS HIGHS STRUGGLE INTO THE 60S. COULD SEE SOME LINGERING SHOWERS...MAYBE SOME THUNDER IN THE EAST...OTHERWISE MOST AREAS SHOULD SEE A DRY DAY. LATE IN THE DAY SHOULD SEE SOME SHOWERS DEVELOP OVER THE HIGHER TERRAIN OF THE FRONT RANGE WITH MOIST UPSLOPE FLOW. MID LEVEL FLOW IS TO THE NORTHEAST AND COULD DRIFT INTO THE FAR SW ZONES OVERNIGHT. TYPICALLY THIS ACTIVITY WILL DIE AS IT PUSHES TOWARDS THE CWA...SO WHEN WITH THE DRIER NAM SOLUTION. SUNDAY NIGHT AS THE SURFACE HIGH PUSHES TOWARDS THE AREA...WILL HAVE TO MONITOR LOW TEMPERATURES. CURRENT THOUGHT IS THE CENTER OF THE HIGH WILL REMAIN TO THE NW AND WILL SEE A FEW HIGH CLOUDS FROM UPSLOPE SHOWERS TO THE SW...THIS WILL COMBINE TO HOLD COLDEST LOWS NEAR 40. HOWEVER WILL CONTINUE TO MONITOR FOR POSSIBLY FROSTY CONDITIONS. THE WORK WEEK WILL BE DOMINATED BY NORTHWEST FLOW. TROUGH DIGS OVER THE GREAT LAKES AND WILL RESULT IN SEASONAL TEMPERATURES...AROUND 60S...AND A DRY PERIOD. STORM SYSTEMS TRACK TO THE NORTH WITH LIMITED MOISTURE TO WORK WITH. EXPECT TO SEE SOME PASSING CLOUDS...BUT NO PRECIP. SLIGHT WARMUP INTO THE LOW TO MID 70S AHEAD OF THE NEXT SYSTEM FOR WEDNESDAY AND THURSDAY. MODELS TRACK THE SYSTEM ACROSS THE AREA THURSDAY NIGHT...WHICH SHOULD BE THE NEXT CHANCE FOR THUNDERSTORMS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...MASEK AVIATION...JWS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 527 AM CDT SAT MAY 5 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-061030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 527 AM CDT SAT MAY 5 2012 /427 AM MDT SAT MAY 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS A LARGE PORTION OF WESTERN AND NORTH CENTRAL NEBRASKA...MAINLY NORTH AND EAST OF A LINE FROM RUSHVILLE IN SHERIDAN COUNTY...TO NORTH PLATTE TO STOCKVILLE. THE GREATEST SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...THOUGH A SMALL CHANCE FOR TORNADOES EXISTS FROM VALENTINE TO AINSWORTH AND O'NEILL AND FURTHER NORTH INTO SOUTH DAKOTA ALSO. LOW PRESSURE WILL DEEPEN ACROSS THE CENTRAL PLAINS TODAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE NORTHERN PLAINS. AS THIS OCCURS...A WARM FRONT WILL MOVE NORTHWARD ACROSS CENTRAL NEBRASKA TODAY...TO NEAR THE SOUTH DAKOTA BORDER BY LATE AFTERNOON. TO THE SOUTH OF THIS FRONT...PLENTY OF LOW LEVEL HUMIDITY WILL BE IN PLACE WITH SUNSHINE BECOMING MORE PREVALENT BY AFTERNOON. THIS WILL SET THE STAGE FOR A VERY UNSTABLE ATMOSPHERE TO RESIDE IN THE AREA. IN ADDITION...A DRYLINE...OR BOUNDARY BETWEEN DRY AIR TO THE WEST AND THE MOIST AIR TO THE EAST...WILL BE LOCATED FROM THE WESTERN SANDHILLS INTO SOUTHWEST NEBRASKA. AS A RESULT...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG ANY OF THE NUMEROUS BOUNDARIES THAT ARE EXPECTED TO BE IN THE AREA THIS AFTERNOON. THUNDERSTORM DEVELOPMENT MAY BE RAPID IN THE MOST UNSTABLE AREAS...SUCH AS FROM NEAR WOOD LAKE IN CHERRY COUNTY TO AINSWORTH TO WESTERN HOLT COUNTY BY LATE AFTERNOON. THIS AREA WILL ALSO HAVE THE BEST CHANCE FOR TORNADIC THUNDERSTORMS FROM LATE AFTERNOON INTO THE EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE AS WELL. A COLD FRONT WILL MOVE ACROSS THE AREA LATER THIS EVENING AND DURING THE OVERNIGHT HOURS. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG THE COLD FRONT AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE AFOREMENTIONED COLD FRONT WILL MOVE THROUGH THE AREA BY SUNDAY MORNING AND WILL MARK THE CHANGE TO A MUCH COOLER AND DRIER AIRMASS THAT WILL FILTER INTO THE AREA SUNDAY INTO THE FIRST OF THE WEEK. AS A RESULT...LOW TEMPERATURES MAY DIP INTO THE MID 30S OVER PARTS OF THE SANDHILLS INTO WESTERN NEBRASKA MONDAY MORNING...POSSIBLY DEVELOPING FROST IN SOME PLACES. DRY CONDITIONS ARE EXPECTED TO REMAIN ACROSS THE AREA THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...EAST OF A LINE FROM VALENTINE TO NORTH PLATTE. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JWS
The North Platte radar (KLNX), 157 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
20 hail, 4 heavy rain. Local standard time, as filed.
Hail occurred on the west side of North Platte.
Hail reported near the North Platte High School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381390, 381391, 381392, 374907, 374886, 374887, 374888, 374889, 374890, 374891, 374902, 374900, 374905, 374906, 374903, 374892, 374901, 374899, 374893, 374894, 374896, 374897, 374898, 381393.